Texas, 2012

Drought in Texas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS LUB · 24 events in 24 counties and zones

Drought conditions generally worsened over the region through the month of August. All counties in Moderate (D1) conditions through July were upgraded to at least Severe (D2).

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions generally worsened over the region through the month of August. All counties in Moderate (D1) conditions through July were upgraded to at least Severe (D2). Some counties previously in Extreme (D3) were upgraded to the highest level, Exceptional (D4).

Temperatures were observed to be slightly above normal for August. The hottest conditions were observed in the first half of the month as an upper level high pressure system became established over West Texas. Daytime temperatures were at or above one hundred degrees for numerous days. Lubbock recorded a maximum temperature of 105 while Childress recorded a 110 degree temperature. Yearly averages place Lubbock and Childress as the second warmest and warmest years respectively. Precipitation continued to be typical for a summertime pattern with only spotty or scattered thunderstorms occurring. Most areas continued to be between three and six inches below average for rainfall. Keetch-Byram Drought Index values remained nearly the same from July's values. Values between 600 and 700 were observed over the western South Plains and Rolling Plains with values of 500 to 600 elsewhere. The lone exception was across the southeastern Texas panhandle where quantities between 400 and 500 were observed.

All crops and pasture were stressed across the region. Many cotton fields were being pushed out to early cutout stage. Irrigation was proving insufficient to provide enough water for crops, and dryland crops were nearly a total loss. Livestock continued to need supplemental feed and some producers were selling off their livestock. Burnable fuel supply was at a relatively low level, although late summer is not the peak time of the year for grassland wildfires. Most wildfires were started from low precipitation thunderstorms, with lightning igniting grasslands.

Economic losses due to drought through August since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 PM CDT TUE JUL 31 2012

.AVIATION...
VFR TO CONTINUE FOR THE NEXT 24 HOURS. WINDS WILL REMAIN BELOW 12 KTS
GENERALLY RANGING BETWEEN SW AND SE.

&&

.PREV DISCUSSION... /ISSUED 627 PM CDT TUE JUL 31 2012/

AVIATION...
VFR CONDITIONS TO PERSIST. WINDS WILL REMAIN BELOW 12 KTS
GENERALLY RANGING BETWEEN SW AND SE.

PREV DISCUSSION... /ISSUED 335 PM CDT TUE JUL 31 2012/

SHORT TERM...
HIGH PRESSURE RIDGE WILL CONTINUE OVER THE AREA WITH NO SIGNIFICANT
CHANGE IN THE SHORT TERM. TEMPERATURES WILL BE A DEGREE OR TWO
HOTTER TOMORROW...CALLING FOR ANOTHER HOT AND DRY DAY. WINDS...AS
WITH TODAY...WILL REMAIN LIGHT AND VARIABLE TO HELP WARM THE AREA AN
EXTRA DEGREE OR TWO TOMORROW.

LONG TERM...
THE UPPER LEVEL RIDGE IS EXPECTED TO STAY ANCHORED OVER THE REGION
THROUGH THE REST OF THIS WEEK. ALTHOUGH...THIS RIDGE WILL BREAK
DOWN AND WEAKEN A LITTLE BIT BY LATE IN THE WEEKEND. THE WEAKENING
WILL TAKE PLACE IN RESPONSE TO A STRONG TROUGH MOVING ACROSS THE
NORTHERN PORTION OF THE US. THIS WILL POSSIBLY ALLOW MONSOONAL
MOISTURE TO BEND INTO THE REGION THIS WEEKEND FROM THE NORTH. THIS
WILL BEGIN AS EARLY AS THURSDAY AND LAST THROUGH SUNDAY EVENING.
THE BEST CHANCES OF THUNDERSTORMS WILL BE TO THE NORTH AND
NORTHWEST OF THE REGION WHERE THE DEEPER MOISTURE WILL RESIDE.
ANOTHER EFFECT OF THE WEAKENING RIDGE WILL BE LOWER TEMPERATURES
THIS WEEKEND. HOWEVER...LOWER TEMPERATURES IS RELATIVE SINCE IT
WILL BE LOWER COMPARED TO OBSERVED TEMPERATURES THIS WEEK.
GENERALLY ABOVE SEASONAL AVERAGE TEMPERATURES ARE STILL
ANTICIPATED. MODELS DEPICT A FRONT THAT STALLS OUT OVER THE AREA
LATE ON SATURDAY OR EARLY SUNDAY LENDING TO THE COPIOUS AMOUNTS OF
QPF SHOWN IN THE GFS SOLUTION. HEIGHTS WILL RISE AGAIN IN THE
DEPARTING TROUGH AND THEREFORE AN INCREASE IN TEMPERATURES EARLY
NEXT WEEK. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66 100  70 104  70 /   0   0   0  10  10
TULIA         69 100  72 105  72 /   0   0   0   0  10
PLAINVIEW     69 100  72 104  72 /   0   0   0   0  10
LEVELLAND     70 100  72 104  72 /   0   0   0   0  10
LUBBOCK       71 101  72 105  73 /   0   0   0   0  10
DENVER CITY   71 100  72 102  72 /   0   0   0   0  10
BROWNFIELD    71 100  72 104  72 /   0   0   0   0  10
CHILDRESS     76 106  76 109  77 /   0   0   0   0  10
SPUR          75 102  74 106  75 /   0   0   0   0  10
ASPERMONT     76 105  77 108  77 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 31, 4:45 AM CST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
545 AM CDT TUE JUL 31 2012

TXZ021>044-011045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
545 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES IN THE ROLLING PLAINS WILL APPROACH 105
DEGREES WEDNESDAY AND THURSDAY WITH OVERNIGHT LOWS EXPECTED IN
THE MIDDLE 70S. ALTHOUGH THESE VALUES ARE SHY OF HEAT ADVISORY
CRITERIA...RESIDENTS ARE ENCOURAGED TO LIMIT STRENUOUS OUTDOOR
ACTIVITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401271, 401272, 401273, 401274, 401275, 401276, 401277, 401278, 401279, 401280, 401281, 401282, 401283, 401284, 401285, 401286, 401287, 401288, 401289, 401290, 401291, 401292, 401293, 401294.